ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Best time to take probiotics

Answer:

Many studies have shown probiotics may reduce the risk of diarrhea associated with antibiotic treatment, although they may not be helpful in all cases. As discussed in more detail in the Probiotic Supplements Review, probiotics can be taken starting the first day of oral antibiotic treatment and continued for 1 to 2 weeks after the completion of antibiotic therapy (be aware that taking probiotics for longer periods of time may delay the restoration of normal bacteria in the gut). It may be advisable to take probiotics and antibiotics at least 2 hours apart to reduce the possibility of the antibiotic killing the probiotic organisms.

For more details about the types and amounts of organisms that have been shown helpful in reducing the risk of antibiotic-related diarrhea see the Dosage section of the Probiotic Supplements Review.

Keep in mind that some experts recommend against taking probiotics to prevent C. difficile-associated diarrhea — mainly due to the cost and the low quality of evidence supporting its use.

Note: If diarrhea occurs when taking an antibiotic and persists for several days, see a physician. Severe cases can be life-threatening.

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

3 Comments

Join the conversation

(0/2500)
Tina11306
September 28, 2016

Karen, can you tell us what brand and strength you took?

Karen11311
September 28, 2016

I took "Vitacost Probiotic 15-35" which I had been taking for months before the incident, and I still take it. I have no financial interest in giving out the name of this product.

Karen9753
June 1, 2016

I was hospitalized for 5 days on IV vancomycin for cellulitis that went into sepsis. I took probiotics with me to the hospital and swallowed 2 capsules every 2-4 hours the entire time I was there. Contrary to the severe diarrhea that one could get from this heavy-duty IV antibiotic, I actually got constipated. I never got diarrhea from the antibiotic. So I think the probiotics definitely worked.

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/